Illinois, 2012

Hail in Illinois, June 4, 2012

June 4, 2012 · NWS LSX · 1 event in 1 county or zone

A cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 4, 11:42 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 4, 11:42 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1242 PM CDT MON JUN 4 2012

.SHORT TERM...
ISSUED AT 349 AM CDT MON JUN 4 2012
(TODAY)

A NW FLOW CLIPPER-LIKE SYSTEM IS ON TRACK TO MOVE THROUGH THE AREA
TODAY BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. THE SURFACE
LOW AT 08Z WAS LOCATED IN CENTRAL IOWA WITH THE ATTENDANT COLD FRONT
MOVING INTO NRN KS AND A WARM FRONT EXTENDING SEWD FROM THE SURFACE
LOW INTO WESTERN IL. THE MODELS ARE IN FAIRLY GOOD AGREEMENT
TRACKING THE SURFACE LOW THROUGH EXTREME EASTERN MISSOURI JUST TO
THE WEST OF THE MS RIVER...WITH A SURFACE LOW POSITION NEAR
LOUISIANA MO AT 18Z AND IN FAR SE MO BY 00Z. ANY PRECIPITATION THIS
MORNING SHOULD BE MAINLY ASSOCIATED WITH LOW LEVEL WAA OCCURING
ALONG AND EAST OF THE SURFACE LOW TRACK AND PRIMARILY IN NE MO AND
WEST CENTRAL IL. A BETTER CHANCE OF PRECIPITATION IS EXPECTED TO
EVOLVE THIS AFTERNOON. WEAK SURFACE CONVERGENCE WILL ACCOMPANY THE
NE-SW ORIENTED COLD FRONT PROGRESSING SWD THROUGH THE AREA WITH
BETTER CONVERGENCE NEAR THE SURFACE LOW AND ALONG THE SEWD EXTENDING
WARM FRONT SITUATED IN THE VICINITY OF THE MS RIVER. GOOD HEATING IS
EXPECTED TODAY WITH WARM SECTOR TEMPS TOPPING OUT IN THE UPPER
80S-LOWER 90S...AND THIS SHOULD RESULT IN MODERATELY STRONG
INSTABILITY AND LITTLE CAP THIS AFTERNOON WITH CAPE IN EXCESS OF
2000 J/KG. THE CONVECTION ALLOWING MODELS AGREE THAT CONVERGENCE
ALONG THE BOUNDARIES SHOULD BE SUFFICIENT TO INITIATE SCATTERED
THUNDERSTORMS...ESPECIALLY IN THE ZONE SPANNING THE MS RIVER AHEAD
OF THE SURFACE LOW WHERE CONVERGENCE WILL BE GREATEST. GIVEN THE
PROGGED INSTABILITY...NWLY DEEP LAYER SHEAR VALUES ON THE ORDER OF
30-40 KTS SUGGEST POTENTIAL FOR MULTICELL/SHORT-LIVED SUPERCELL
MODES WITH HAIL THE MAIN SEVERE WEATHER THREAT.

GLASS
&&

.LONG TERM...
ISSUED AT 349 AM CDT MON JUN 4 2012
(TONIGHT-SUNDAY)

WITH THE PERIOD BEGINNING AT 00Z...MAIN CONCERN FOR TONIGHT WILL BE
TIMING CONVECTION OUT OF THE CWA FROM THE AFTERNOON HOURS.

MDLS ARE IN GOOD AGREEMENT WITH TRACK AND TIMING OF CLIPPER-LIKE
SYSTEM TO MOVE THRU THE CWA TODAY. MDLS SUGGEST THE SFC LOW SHUD BE
NEAR KPOF BY 00Z. DO NOT ANTICIPATE MUCH...IF ANY...PRECIP ON THE
NRN SIDE OF THE SFC LOW. MDLS DO SUGGEST THE NELY H85 FLOW MAY
PRODUCE SOME PRECIP BEHIND THE SFC LOW. SINCE THIS SYSTEM LACKS
SYNOPTIC FORCING...BELIEVE THIS WILL ONLY PRODUCE CLOUDS. ADDED SOME
SLIGHT TO LOW CHANCE POPS FOR SRN PORTIONS OF THE CWA...MAINLY ALONG
THE MS RIVER WHERE SFC LOW WILL TRACK...BUT IS TO ACCOUNT FOR
UNCERTAINTY WITH TIMING FROM AFTERNOON CONVECTION.

BEHIND THIS SYSTEM...A LARGE SFC RIDGE WILL BUILD INTO THE REGION
WHICH WILL DOMINATE THE AREA INTO AT LEAST THURS. MDLS ARE IN RATHER
GOOD AGREEMENT WITH H85 TEMPS RANGING FROM 10C TO 14C FROM E TO W
ACROSS THE AREA. HOWEVER...PROGD SOUNDINGS ALSO SUGGEST DEEP MIXING
WILL OCCUR BOTH TUES AND WED AFTERNOONS...TO AT LEAST 800MB. SEEMS
MOS HAS BEEN TOO COOL ON DAYS WITH DEEP MIXING LATELY SO HAVE
TRENDED TWD THE WARMEST MOS THESE DAYS.

FOR THE EXTD...MDLS ARE IN REMARKABLY GOOD AGREEMENT THRU THE EXTD
PERIOD. WITH NO PRECIP CURRENTLY ANTICIPATED...FOCUS WILL BE TEMPS.
GENERALLY TRENDED TWD A BLEND OF GUIDANCE THRU FRI. FOR SAT AND
SUN...MDLS IN GOOD AGREEMENT WITH 18C TO 20C H85 TEMPS ADVECTING
INTO THE REGION. THIS WUD GENERALLY SUGGEST TEMPS AROUND 90F AND
HAVE TRENDED THE FCST ABOVE MOS TWD THE WARMER GUIDANCE. DID NOT
THINK IT WISE TO GO TOO WARM YET. HAVE A LITTLE CONCERN THAT THE
UPPER RIDGE MAY BREAK DOWN MORE THAN THE MDLS CURRENTLY DEPICT
ALLOWING CONVECTION TO PROPAGATE FURTHER S. HOWEVER...THIS SEEMS
UNLIKELY GIVEN TRENDS OVER THE PAST MONTH OR SO.

TILLY
&&

.AVIATION...
ISSUED AT 1242 PM CDT MON JUN 4 2012

SURFACE LOW NEAR KUIN AS OF 17Z AND SHOULD CONTINUE TO TRACK TO
THE SOUTHEAST THIS AFTERNOON. STILL TRYING TO DETERMINE IF AND
WHEN STORMS WILL DEVELOP WITH THIS SYSTEM...FOR NOW JUST KEPT
VCNTY TSTORM MENTION AT METRO AREA TAFS...BUT DRY FOR KUIN AND
KCOU. OTHERWISE...MAIN FORECAST ISSUE WILL BE THE WINDS DUE TO
SURFACE LOW TRACK. SOUTHWEST TO WEST WINDS TO GRADUALLY VEER TO THE
NORTHWEST...THEN NORTH AND EVENTUALLY TO THE NORTHEAST OVER TIME.
WINDS AND CLOUDS TO DIMINISH LATE THIS EVENING...THEN WILL SEE
THEM PICKUP ONCE AGAIN BY MID MORNING ON TUESDAY...WITH A FEW
DIURNAL CU. SOME CONCERN ABOUT LIGHT FOG TONIGHT IN THE RIVER
VALLEYS DUE TO INVERSION AND LIGHT WINDS...SO ADDED TEMPO MENTION
FROM 08Z TO 12Z FOR KSUS AND KCPS.

SPECIFICS FOR KSTL...SURFACE LOW NEAR KUIN AS OF 17Z AND SHOULD
CONTINUE TO TRACK TO THE SOUTHEAST THIS AFTERNOON. STILL TRYING
TO DETERMINE IF AND WHEN STORMS WILL DEVELOP WITH THIS
SYSTEM...FOR NOW JUST KEPT VCNTY TSTORM MENTION AT KSTL FROM 21Z
TO 00Z. OTHERWISE...MAIN FORECAST ISSUE WILL BE THE WINDS DUE TO
SURFACE LOW TRACK. WEST WINDS TO GRADUALLY VEER TO THE NORTHWEST
BY 21Z...THEN NORTH AND EVENTUALLY TO THE NORTHEAST BY 00Z. WINDS
AND CLOUDS TO DIMINISH LATE THIS EVENING...THEN WILL SEE THEM
PICKUP ONCE AGAIN BY 16Z TUESDAY...WITH A FEW DIURNAL CU. SOME
CONCERN ABOUT LIGHT FOG TONIGHT IN THE RIVER VALLEYS DUE TO
INVERSION AND LIGHT WINDS...BUT FEEL THAT KSTL SHOULD SEE ENOUGH
MIXING THAT FOG WILL NOT BE AN ISSUE AT KSTL.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 4, 3:25 AM CST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
425 AM CDT MON JUN 4 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
425 AM CDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION TODAY WITH
THE CHANCE LINGERING INTO THIS EVENING ACROSS SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS. SOME OF THESE STORMS MAY BE STRONG TO
SEVERE...ESPECIALLY ACROSS EAST CENTRAL AND SOUTHEAST MISSOURI AS
WELL AS SOUTHWEST ILLINOIS... WHERE LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF EASTERN MISSOURI
AND SOUTHWEST ILLINOIS TODAY AND TONIGHT.

TILLY

In the hours before

Local storm report, Jun 4, 2:06 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
306 PM CDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             HARDIN                  39.16N  90.62W
06/04/2012  E0.25 INCH       CALHOUN            IL   TRAINED SPOTTER

            STRONG WINDS ALSO REPORTED BUT NO DAMAGE SEEN.

&&

TES
Local storm report, Jun 4, 2:12 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
312 PM CDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             1 SW HARDIN             39.15N  90.64W
06/04/2012  E0.88 INCH       CALHOUN            IL   TRAINED SPOTTER

&&

GOSSELIN

The radar

The St Louis radar (KLSX), 51 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Calhoun

When
June 4, 2:12 PM CST
Where
Calhoun County, 1.18 mi W of Hardin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.152, -90.642

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393518.